Colorado, 2019Wildfire in Colorado, July 18 to 23, 2019
July 18 to 23, 2019 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 39 miles northwest of Rifle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 39 miles northwest of Rifle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 10:29 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 10:29 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1129 AM MDT Thu Jul 18 2019
.SHORT TERM...(Today through Friday)
Issued at 358 AM MDT Thu Jul 18 2019
Persistent westerly flow aloft will keep conditions dry across the
entirety of eastern Utah and western Colorado today with above
normal temperatures. Guidance continues to inexplicably keep high
temperatures on the cool side, so, similar to the previous
forecaster, kept temperatures near persistence today. Our much
missed upper air sounding at Grand Junction shows the mid and
upper levels of the atmosphere continuing to dry out with an
observed precipitable water of 0.43 inches with last night's
sounding. Precipitable water values are projected to decrease by
another tenth of an inch or so by this evening. Far northwest
Colorado will remain on the outskirts of a jetstreak aloft which
will allow the breezy conditions to persist during the afternoon
and evening hours, so the current Red Flag Warning remains on
track. A mild night is on tap for tonight with near to slightly
above seasonal low temperatures under mostly clear skies.
Upper level flow will shift to the southwest on Friday as lower
heights dig into the Pacific Northwest and as the subtropical high
remains to the east. Conditions will remain dry, though moisture
will slowly trickle into the region from the south, generally in
the form of mid and high level clouds during the afternoon hours.
The gradient will remain tight across northwest Colorado, allowing
critical fire weather conditions to redevelop over Colorado Fire
Weather Zone 200. Therefore, a Red Flag Warning was issued with
this morning's package. More on that in the Fire Weather
discussion below.
.LONG TERM...(Friday night through Wednesday)
Issued at 358 AM MDT Thu Jul 18 2019
Precipitable water time series for the Grand Junction area shows a
gradual uptick in PWATs beginning late Friday and continuing
through early next week as subtropical moisture is pulled into the
region from the south. The center of the subtropical high will be
positioned well to the east, though the lack of depth to the
Pacific trough will not allow for a steady influx of moisture
through the weekend. Even so, the increase in moisture will allow
for at least isolated convection, focused on the higher terrain
along the Divide, each afternoon and evening beginning Saturday.
The ridge axis becomes more prominent on Monday and into Tuesday,
allowing for moisture to more easily drift north. This will result
in better coverage of showers and thunderstorms across the
region. It is important to note that inconsistencies continue to
plague the extended models in regards to how much moisture will be
available...it all depends on how favorable the synoptic pattern
is. Regardless, a return to cooler and unsettled weather is likely
as we head into the latter half of July.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM MDT Thu Jul 18 2019
Expect VFR conditions for the next 24 hours with mostly clear
skies. Breezy conditions will occur at times this afternoon with
the stronger winds across northwest Colorado in the realm of 20 to
30 kts.
&&
.FIRE WEATHER...
Issued at 358 AM MDT Thu Jul 18 2019
Hot, dry and breezy conditions will continue through Friday as
high pressure builds over the area. A tighter wind gradient will
persist across northwest Colorado today and Friday, allowing
critical fire weather conditions to redevelop during the
afternoon and evening hours. Today's Red Flag Warning for Colorado
Fire Weather Zone 200 remains on track and a separate Red Flag
Warning has been issued for Friday with this morning's package.
Elsewhere, weaker winds will inhibit widespread critical fire
weather conditions. Moisture will gradually increase from the
south this weekend with rain chances increasing a bit each day
next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200.
Red Flag Warning from noon to 8 PM MDT Friday for COZ200.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MDA
FIRE WEATHER...MMSHazardous weather outlook, Jul 18, 3:04 AM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
404 AM MDT Thu Jul 18 2019
COZ001>014-017>023-UTZ022>025-027>029-191015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MDT Thu Jul 18 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected across portions of
northwest Colorado today as dry and windy conditions develop this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Critical fire weather conditions are expected Friday across
portions of northwest Colorado as dry and windy conditions develop
during the afternoon and evening hours. Isolated showers and
thunderstorms will develop each afternoon and evening beginning
Saturday and continuing through early next week. Lightning and
gusty winds will be the main threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- July 18, 1:21 PM MST to July 23, 6:30 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Shed Fire began in mid July due to lightning about 39 miles northwest of Rifle and grew to 216 acres before it was contained less than a week later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 19, 20193 deaths · 1 event
- Damaging Winds in South Carolina, July 18, 20192 deaths · 2 injured · $50,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, July 18 to 24, 20191 death · 1 injured · $908,000 · EF0 · 17 events
- Excessive Heat in Arkansas, July 18, 20191 death · 1 event
- Heat in Arizona, July 18, 20191 death · 1 event
- Tornado and Flash Flooding in Minnesota, July 18 to 19, 2019$744,000 · EF0 · 7 events
- Lightning Strike in Florida, July 18, 2019$440,000 · 1 event
- Hail and Damaging Winds in Georgia, July 18, 20196 injured · 1 in hail · 5 events
- Lightning Strike in Florida, July 18, 2019$80,000 · 1 event
- Hail and Damaging Winds in Iowa, July 18, 2019$55,000 · 1 in hail · 3 events
- Hail in Minnesota, July 18, 2019$50,000 · 2.75 in hail · 3 events
- Tornado and Hail in Montana, July 18, 2019EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836309.